Indiana, 2008Tornadoes and Hail in Indiana, January 29, 2008
January 29, 2008 · NWS LMK · 15 events in 9 counties and zones
A powerful cold front sparked a lengthy squall line that crossed all of southern Indiana on the evening of January 29. A large number of locations had 60 to as much as 100 mph winds, causing extensive property damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- $50,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front sparked a lengthy squall line that crossed all of southern Indiana on the evening of January 29. A large number of locations had 60 to as much as 100 mph winds, causing extensive property damage. There were also a few small tornado spin-ups, one of which caused a fatality when a tree fell onto a mobile home near Henryville, Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 29, 6:33 PM EST, 42 minutes earlier.
Area forecast discussion, Jan 29, 6:33 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 PM EST TUE JAN 29 2008
.EVENING UPDATE...
UPDATED ZONES FOR AREA COVERED BY SEVERE THUNDERSTORM WATCH AND FOR
THUNDER AND PRECIPITATION COVERAGE. LINE OF STRONG THUNDERSTORMS
ALONG AND JUST AHEAD OF COLD FRONT CONTINUES TO MOVE RAPIDLY EAST
THROUGH CENTRAL KENTUCKY. AT 930 PM EST STRETCHED FROM CYNTHIANA
SOUTH THROUGH LEXINGTON THROUGH LIBERTY IN CASEY COUNTY TO JUST WEST
OF ALBANY. THE STORMS WILL CONTINUE TO RACE TO THE EAST...PRODUCING
STRONG GUSTY WINDS. STRONG WINDS WITH GUSTS TO 35 TO 50 MPH WILL
CONTINUE FOR 2 TO 3 HOURS BEHIND THE FRONT BEFORE GRADUALLY
DIMINISHING.
&&
.SHORT TERM (TONIGHT AND WEDNESDAY)...
AT 19Z A SHARP COLD FRONT REACHED FROM NORTHERN LAKE MICHIGAN...TO
JUST SOUTH OF PEORIA...TO THE OZARKS. AS THIS FRONT PLOWS TO THE
SOUTHEAST WINDS WILL INCREASE ACROSS SOUTHERN INDIANA AND CENTRAL
KENTUCKY LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS OUT OF THE
SOUTH AT 15 TO 25 MPH WITH GUSTS TO 35 MPH. WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE AS WELL.
THIS EVENING THE COLD FRONT WILL BARREL THROUGH...ALONG WITH A
NARROW SQUALL LINE OF THUNDERSTORMS IMMEDIATELY AHEAD OF THE FRONT.
BECAUSE OF VERY STRONG WINDS ALOFT THESE STORMS WILL BE CAPABLE OF
WIND GUSTS OVER 60 MPH AS THEY ROLL THROUGH. THE BEST TIME FOR
SEVERE STORMS LOOKS TO BE FROM ABOUT 5PM TO 10PM FROM WEST TO EAST.
IMMEDIATELY BEHIND THE FRONT WINDS WILL SWITCH QUICKLY TO THE WEST
AND INCREASE TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH...POSSIBLY LOCALLY EVEN STRONGER. THESE VERY STRONG WINDS WILL
LAST 3 TO 5 HOURS. ALSO...TEMPERATURES WILL PLUNGE 25 DEGREES DURING
THAT TIME FRAME.
A FEW HOURS AFTER THE FRONTAL PASSAGE TEMPERATURES WILL FALL ENOUGH
TO SUPPORT SNOW...HOWEVER THE PRECIPITATION SHOULD BE COMING TO AN
END ABOUT THE SAME TIME. SO...FLURRIES AND A FEW SNOW SHOWERS WILL
BE POSSIBLE BUT ACCUMULATIONS ARE NOT EXPECTED. THE BEST CHANCE FOR
SNOW SHOWERS WILL BE OVER THE BLUE GRASS AND SOUTHERN INDIANA.
BETWEEN MIDNIGHT AND DAWN SKIES WILL CLEAR OUT AND WINDS WILL
DIMINISH A BIT FURTHER INTO THE 10 TO 20 MPH RANGE WITH A FEW HIGHER
GUSTS...WITH STRONGER WINDS IN SOUTHERN INDIANA AND LESSER SPEEDS
TOWARDS THE TENNESSEE BORDER. WIND CHILLS WILL BOTTOM OUT IN THE
SINGLE DIGITS TO AROUND 10...FEELING ABOUT 45 DEGREES COLDER THAN 18
HOURS EARLIER.
WEDNESDAY HIGH PRESSURE WILL MOVE IN AND WILL GIVE US SUNNY SKIES
AND GRADUALLY DIMINISHING WINDS...WITH AFTERNOON HIGHS IN THE 30S.
13
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
WEDNESDAY NIGHT-FRIDAY NIGHT...
A SOUTHERN-STREAM SYSTEM WILL IMPACT THE REGION DURING THIS TIME
FRAME. A POTENT SHORTWAVE STREAMING ACROSS THE SRN ROCKIES WILL
DEVELOP A SFC LOW OVER THE SRN PLAINS THURSDAY...AND THIS WILL TRACK
NEWD TOWARD OUR REGION. SOME MODEL DIFFERENCES EXIST BETWEEN THE NAM
AND GFS IN PRECIP ONSET...HOWEVER EVOLUTION AND PRECIP TYPE ARE VERY
SIMILAR BETWEEN THE MODELS. GFS HAS SLOWED DOWN A TAD...AND THE NAM
IS SIGNIFICANTLY SLOWER WITH PRECIP ONSET. SOUNDINGS INDICATE THAT A
LITTLE WINTRY MIX IS POSSIBLE AT ONSET FOR A COUPLE OF HOURS BEFORE
ENOUGH WARM AIR MOVES INTO THE AREA TO CHANGE IT ALL OVER TO A COLD
RAIN. NOT CONFIDENT IN THIS HOWEVER...SO WILL LEAVE THE RAIN WORDING
IN FOR NOW. NAM ACTUALLY KEEPS US DRY THROUGH 00Z FRIDAY. HOWEVER
THE SREF PUSHES 10-30 POPS INTO OUR SWRN CWA BETWEEN 21Z-00Z...AS
DOES THE OPERATIONAL GFS. SO WILL PULL BACK POPS UNTIL AFTER 18Z
THRS...AND WILL LIKELY KEEP THE NERN CWA DRY THROUGH 00Z. SAME POP
PERCENTAGES WILL BE USED FROM 20-40 POPS.
BY THURSDAY NIGHT AROUND MIDNIGHT...SFC LOW WILL BE NEAR WRN
KY/TN...WITH AMPLE RAIN OVERHEAD (INCREASED POPS TO CATEGORICAL).
FORECAST SOUNDINGS SHOW ALL RAIN AT THIS TIME...WITH A CHANGEOVER TO
A RA/SN MIX BY 12Z FRIDAY. DRY SLOT FROM THIS SYSTEM IS WELL-PROGGED
BY NAM AND GFS...SO WE MAY SEE A BREAK IN THE PRECIPITATION FRIDAY
MORNING BEFORE WRAP-AROUND TROWAL SNOW AFFECTS OUR NORTHERN AREAS
(HOWEVER MAJORITY OF THIS WILL BE NORTH OF THE CWA). COULD HAVE SOME
ACCUMULATING SNOW FROM THIS...DEPENDING ON IF IT CAN STICK TO THE
WET GROUNDS. HIGHS FRIDAY SHOULD OCCUR EARLY...AND WITH SLIGHTLY
FALLING TEMPS WHICH WILL HELP SNOW ACCUMULATIONS. THINK THAT
LOCATIONS NORTH OF A LINE FROM E-TOWN TO RICHMOND COULD SEE UP TO AN
INCH...WITH LOCATIONS NORTH OF A BRANDENBURG TO PARIS KY...INCLUDING
SOUTHERN INDIANA SEEING OVER AN INCH POSSIBLY. THIS WILL DEPEND ON
THE TRACK OF THE SYSTEM AND IF ACCUMULATION RATES CAN COUNTER THE
WET GROUNDS. IN ALL...MINOR SNOW ACCUMS POSSIBLE BY THE END OF
FRIDAY. WILL END POPS BY 00Z FRIDAY EVENING.
SATURDAY...
SATURDAY MORNING LOWS WILL DEPEND ON SNOW COVER...SO WENT BELOW
GUIDANCE IN THE NORTH...BUT GENERALLY LOWS IN THE 20S SEEMS
REASONABLE...NOTHING TOO TERRIBLY COLD. THE COLD AIR IN PLACE WILL
NOT LAST LONG. WITH HIGH PRESSURE QUICKLY STREAMING ACROSS THE SERN
CONUS...SOUTHERLY WIND/WARM-AIR ADVECTION (WAA) COMMENCES QUITE
QUICKLY INTO SATURDAY. THUS TEMPS WILL WARM RIGHT BACK UP ON
SATURDAY...WITH HIGHS IN THE 40S MOST PLACES TO NEAR 50 DOWN SOUTH.
IT WILL BE DRY THOUGH.
SUNDAY-TUESDAY...
SUNDAY MORNING...THE GFS HINTS AT AN INVERTED TROUGH FROM THE
SOUTHERN GREAT LAKES DOWN TO TEXAS. YESTERDAYS 12Z MODEL RUNS
SHOWED THIS WIND SHIFT PASSING THROUGH THE AREA...THOUGH NOW IT
LOOKS LIKE THE WAA WILL HOLD THIS OUT OF OUR AREA...AND MOISTURE
WILL INCREASE AHEAD OF THIS TROUGH DEVELOPING OVER THE PLAINS. THE
OPERATIONAL GFS SHOWS THIS PRECIP REACHING OUR WRN CWA AS EARLY AS
00Z MON. BUT THE GFS ENSEMBLES KEEP IT OUT ALMOST UP UNTIL 12Z MON.
SO COMPROMISED AND INSERTED SLT CHC POPS AFTER MIDNIGHT SUNDAY NIGHT
INTO MONDAY MORNING. GOOD COLLAB BETWEEN EURO AND GFS BEYOND THAT IN
DEVELOPING A SUBSTANTIAL LOW OVER THE MID-MS VALLEY AREA BY MONDAY
NIGHT (GFS ACTUALLY BOMBS THIS LOW OUT). MODELS REALLY ADVECT WARM
AND MOIST AIR INTO THE AREA...SO AMPLE RAINFALL WILL BE
EXPECTED...ALONG WITH MILD TEMPS LIKELY PUSHING 60 FOR HIGHS ON
MONDAY (MOS ALREADY NEARING 10 DEGREES ABOVE CLIMO). INCREASED POPS
TO LIKELY MONDAY NIGHT...AND CONTINUED CHC POPS INTO TUESDAY. COOLER
TEMPS WITH THE COLD FRONT EXPECTED BEYOND THAT.
.AVIATION (00Z TAFS)...
THIS EVENING WILL NOT BE A GOOD TIME TO FLY.
A STRONG COLD FRONT WILL ROAR INTO CENTRAL KENTUCKY THIS EVENING
WITH A LINE OF THUNDERSTORMS...MANY SEVERE AHEAD OF THE FRONT. AHEAD
OF THE FRONT SOUTHERLY WINDS OF 15 TO 20 KTS WITH GUSTS TO 30 TO 40
MPH WILL BLOW ACROSS THE AREA. WINDS SHIFT TO THE NORTHWEST ABRUPTLY
WITH THE FRONTAL PASSAGE WITH SPEEDS OF 15 TO 25 KTS AND GUSTS TO 35
TO 45 KTS. WINDS. AHEAD OF THE FRONT A NARROW LINE OF STRONG TO
SEVERE THUNDERSTORMS WILL COULD PRODUCE GUSTS TO 55 KTS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR SDF AND BWG UNTIL 02Z.
WINDS WILL CONTINUE FOR SEVERAL HOURS BEHIND THE FRONT BUT WILL
BEGIN TO LESSEN OVERNIGHT. BEHIND THE FRONT CIGS WILL LOWER TO 1
THSD TO 24 HND FT WITH SCATTERED SNOW SHOWERS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 6 AM EST /5 AM CST/ WEDNESDAY FOR KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...WIND ADVISORY UNTIL 6 AM EST /5 AM CST/ WEDNESDAY FOR INZ076>079-
083-084-089>092.
&&
UPDATE.......MBS
SHORT TERM...13
LONG TERM....AL
AVIATION.....MBSHazardous weather outlook, Jan 29, 3:17 PM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EST TUE JAN 29 2008
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
317 PM EST (217 PM CST) TUE JAN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
A STRONG COLD FRONT WILL PASS THROUGH THE REGION THIS EVENING. THIS
FRONT WILL BRING WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH
FOR A TIME THIS EVENING. SCATTERED THUNDERSTORMS WILL ACCOMPANY THE
FRONT AS IT PASSES THROUGH. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT.
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 5PM AND 10PM
FROM WEST TO EAST.
AFTER THE FRONT PASSES...TEMPERATURES WILL DROP VERY QUICKLY.
LEFT OVER PRECIPITATION BEHIND THE FRONT MAY CHANGE TO A BRIEF
PERIOD OF FLURRIES OR SCATTERED SNOW SHOWERS. HOWEVER...LITTLE OR NO
ACCUMULATION IS EXPECTED. THE COMBINATION OF FALLING TEMPERATURES
AND WET PAVEMENT MAY LEAD TO SOME SLICK SPOTS ON AREA ROADWAYS BY
MORNING. IN ADDITION...THE COLD TEMPERATURES AND GUSTY
WINDS WILL PRODUCE WIND CHILL READINGS IN THE SINGLE DIGITS BY
SUNRISE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A STORM SYSTEM IS FORECAST TO IMPACT THE REGION BEGINNING THURSDAY
AFTERNOON AND PERSISTING THROUGH THE DAY ON FRIDAY. BESIDES THE
POTENTIAL FOR A COLD BUT HEAVY RAINFALL MAINLY THURSDAY NIGHT...SOME
WINTRY PRECIPITATION IS POSSIBLE AFTER MIDNIGHT THURSDAY NIGHT AND
INTO FRIDAY. SOME ACCUMULATING SNOW IS NOT OUT OF THE QUESTION
DURING THE DAY ON FRIDAY...ESPECIALLY FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY. AT THIS TIME...IT
APPEARS THAT LOCATIONS IN SOUTHERN INDIANA COULD SEE OVER AN INCH OF
SNOW ACCUMULATION BY FRIDAY EVENING...WITH LOCATIONS IN NORTH
CENTRAL KENTUCKY AND THE NORTHERN BLUEGRASS SEEING UP TO AN INCH OF
SNOWFALL. IN ADDITION...THIS STORM SYSTEM WILL PRODUCE WIND GUSTS
OVER 30 MPH AT TIMES FROM LATE THURSDAY NIGHT INTO FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.
13/AL
In the hours before
Local storm report, Jan 29, 6:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 PM EST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST PORTERSVILLE 38.50N 86.98W
01/29/2008 E60 MPH DUBOIS IN TRAINED SPOTTER
0650 PM TSTM WND GST IRELAND 38.42N 87.00W
01/29/2008 E60 MPH DUBOIS IN TRAINED SPOTTER
&&
RLEvent by event
10 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- January 29, 7:15 PM EST to 7:25 PM EST
- Where
- Perry County, 2.49 mi S of Bristow to 0.38 mi NNE of Leopold
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 38.094, -86.721
Thunderstorm winds blew the roof off a home in Leopold. In the Ashland Road area, winds destroyed a farm building housing several tractors and other farm equipment. Winds also downed numerous trees.
Hail, Crawford
- When
- January 29, 7:20 PM EST
- Where
- Crawford County, 0.54 mi E of Marengo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -86.340
Thunderstorm Wind, Crawford
- When
- January 29, 7:20 PM EST to 7:35 PM EST
- Where
- Crawford County, 0.54 mi E of English to 0.72 mi ESE of Marengo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.330, -86.460
Thunderstorm winds downed numerous trees and power lines.
Hail, Crawford
- When
- January 29, 7:25 PM EST
- Where
- Crawford County, Taswell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -86.570
Thunderstorm Wind, Washington
- When
- January 29, 7:30 PM EST to 7:55 PM EST
- Where
- Washington County, 0.51 mi NW of Becks Mill to 3.15 mi ENE of South Boston
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $120,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.535, -86.156
A squall line produced a swath of wind damage as it crossed Washington County. Straight line winds destroyed a barn on South Church Road and another on Fairview Road.
Thunderstorm Wind, Crawford
- When
- January 29, 7:38 PM EST
- Where
- Crawford County, 1.97 mi ESE of Brownstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -86.466
Thunderstorm winds downed several trees down on State Highway 37 between English and Paoli.
Tornado, Washington
- When
- January 29, 7:40 PM EST to 7:50 PM EST
- Where
- Washington County, 2.14 mi E of Becks Mill to 2.87 mi ENE of South Boston
- Rating
- EF1
- Path length
- 10.71 mi
- Path width
- 200 yd
- Property damage
- $60,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.530, -86.111
As a squall line crossed Washington County, a small tornado touched down intermittently within the down burst area. The most intense damage occurred near the intersection of Skylight and Cauble Roads, where several hardwood trees were snapped off, numerous trees were uprooted in different directions, a farm outbuilding was collapsed, and metal sheeting from a well-constructed barn was thrown 200 yards into the trees downwind.
On Cindy Lane near Springhouse Road, a large storage shed was shifted 40 degrees and a well-constructed home had significant loss of roofing.
Thunderstorm Wind, Harrison
- When
- January 29, 7:45 PM EST to 7:55 PM EST
- Where
- Harrison County, 2.5 mi ESE of White Cloud to 1.38 mi NW of Kings Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.222, -86.185
Thunderstorm winds downed several trees.
Thunderstorm Wind, Floyd
- When
- January 29, 7:50 PM EST to 8:00 PM EST
- Where
- Floyd County, 0.99 mi SSW of Floyds Knobs to 1.63 mi W of New Albany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.307, -85.876
Thunderstorm winds downed numerous trees and power lines. Several roads were blocked by downed trees.
Tornado, Clark
- When
- January 29, 7:58 PM EST to 7:59 PM EST
- Where
- Clark County, 1.64 mi NNE of Henryville to 1.81 mi NNE of Henryville
- Rating
- EF1
- Path length
- 0.18 mi
- Path width
- 100 yd
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.551, -85.757
A small EF1 tornado touched down briefly just northeast of Henryville. The tornado's 90mph winds felled trees in varying directions, one of which crashed onto a mobile home killing the occupant.
Thunderstorm Wind, Clark
- When
- January 29, 8:00 PM EST to 8:15 PM EST
- Where
- Clark County, 1.79 mi N of Henryville to 3.67 mi WNW of Marysville
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.556, -85.765
A half-mile wide swath of damaging straight-line winds stretched for four miles from Henryville to the Scott County line, with wind gusts to near 90 mph. Numerous trees were snapped or uprooted by down burst winds on Beagle Club Road and Old State Road.
Tornado, Scott
- When
- January 29, 8:10 PM EST to 8:12 PM EST
- Where
- Scott County, 0.33 mi E of Lexington to 2.14 mi E of Lexington
- Rating
- EF1
- Path length
- 1.81 mi
- Path width
- 100 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.650, -85.614
An EF1 tornado touched down just east of Lexington. It snapped and uprooted trees, destroyed a mobile home, and caused roof damage to a number of homes.
Thunderstorm Wind, Jefferson
- When
- January 29, 8:10 PM EST to 8:20 PM EST
- Where
- Jefferson County, 1.33 mi W of Wakefield to 1.28 mi ESE of North Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.779, -85.575
Thunderstorm winds downed numerous trees and power lines.
Thunderstorm Wind, Dubois
- When
- January 29, 8:20 PM EST to 8:35 PM EST
- Where
- Dubois County, 0.28 mi S of Ireland to 1.96 mi WNW of Celestine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.416, -87.001
Thunderstorm winds downed trees on several roads.
Thunderstorm Wind, Perry
- When
- January 29, 8:20 PM EST
- Where
- Perry County, Leopold
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -86.580
Thunderstorm winds did roof damage to two houses just outside of Leopold on County Rd 140.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Clark | 2008-01-29 | 33 | Female | Mobile/Trailer Home | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
- Damaging Winds and High Wind in Ohio, January 29 to 30, 2008$976,000 · 65 kt wind · 45 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72222, 72164, 72223, 72165, 72167, 72224, 72174, 72225, 72226, 72219, 72179, 72221, 72227, 72228, 72229.